Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 210, NWS Bismarck, ND

August 9, 2006McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2006, 7:06 PM CDT for McIntosh County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 7:06 PM CDT (00:06 UTC)
Expired
Aug 9, 2006, 8:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT WED AUG 9 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
COMPLEX PATTERN IN PLACE THIS AFTERNOON...WITH ONGOING CONVECTION IN
THE NORTHWEST AND NORTH CENTRAL...FULL SUN AND LITTLE CAP REMAINING
IN THE SOUTHWEST...AND SEVERAL BOUNDARIES FLOATING AROUND IN
BETWEEN. CURRENT VISIBLE SAT IMAGE SHOWS SOME CU DEVELOPING OVER
SOUTH CENTRAL NORTH DAKOTA. MODELS SEEM TO BE FOCUSING ON ONGOING
CONVECTION IN THE NORTH CENTRAL...SPREADING QPF SOUTH AND EAST.
STILL CONCERNED ABOUT POSSIBLE CONVECTION IN SOUTH CENTRAL NORTH
DAKOTA AS WELL. WILL KEEP A CHANCE OF THUNDER ACROSS CWA. ONE
LIMITING FACTOR FOR SEVERE WEATHER IS WEAK SHEAR. MORNING AND EARLY
AFTERNOON CONVECTION WAS IN A WEAK SHEAR ENVIRONMENT AND MARGINAL
SEVERE HAIL WAS THE RESULT UNDER THE STRONGEST CORES. SHEAR DOES
INCREASE TO AROUND 30 KT IN THE FAR SOUTH CENTRAL. THIS APPEARS TO
BE MOST LIKELY AREA FOR SEVERE WEATHER THIS AFTERNOON/EVENING.
HOWEVER AS WAS THE CASE EARLIER...CANNOT RULE OUT A PULSE SEVERE
STORM ANYWHERE THIS EVENING SO WILL GO WITH SEVERE WORDING.
CONVECTION IN THIS EVENING MAY SPREAD INTO THE FAR WEST LATE TONIGHT
AS WELL. THEN WE BASICALLY REPEAT THIS SCENARIO ON THURSDAY. COULD
NOT SEE MUCH TO CHANGE WITH PREVIOUS GRIDS...GIVEN COMPLEX PATTERN
AND LIMITED TIME DUE TO ONGOING SEVERE WEATHER...PROBABLY BEST TO
LEAVE THINGS ALONE. THEREFORE VERY FEW CHANGES...WITH HOT AND HUMID
CONDITIONS THROUGH FRIDAY...LINGERING INTO SATURDAY IN THE EAST.
WEST SHOULD COOL DOWN A BIT SATURDAY BEHIND COLD FRONT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ALTHOUGH THE GFS...DGEX...AND ECWMF ALL MOVE AN UPPER LEVEL TROUGH
ACROSS THE FORECAST AREA SUNDAY AND SUNDAY NIGHT...THEY DIFFER
ENOUGH ON PLACEMENT OF THE BEST LIFTING AND AMPLITUDE OF THE TROUGH
TO CONTINUE TO HOLD BACK ON THE MENTION OF PRECIP AT THIS TIME.
RIDGING ALOFT MONDAY AND TUESDAY SHOULD KEEP THE CHANCE OF PRECIP
LOW. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH COMBINED WITH THE
DEVELOPMENT OF A SURFACE LOW IN EASTERN MONTANA ON WEDNESDAY WILL
BRING ANOTHER CHANCE OF PRECIP...BUT LATE ENOUGH IN THE PERIOD THAT
WILL HOLD OFF ON MENTION FOR NOW.  TEMPS SHOULD BE SEASONABLE,

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 9, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             10 SW TAPPEN            46.77N 99.77W
08/09/2006  E0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            MOSTLY SMALL HAIL. LARGEST STONES WERE TO THE SIZE OF
            PENNIES.

&&

CLH/RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:28 PM CDTTornado WarningBISLogan32 min
Aug 9, 8:20 PM CDTSevere Thunderstorm WarningBISMcIntosh55 min
Aug 9, 9:24 PM CDTSevere Thunderstorm WarningBISLaMoure66 min
Aug 9, 10:12 PM CDTSevere Thunderstorm WarningBISDickey63 min
Aug 9, 10:29 PM CDTSevere Thunderstorm WarningBISLaMoure25 min
Aug 9, 11:28 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley49 min
Aug 10, 1:22 AM CDTSevere Thunderstorm WarningBISLogan53 min
Aug 10, 1:30 AM CDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 10, 1:42 AM CDTTornado WarningBISLogan, McIntosh33 min
Aug 10, 2:13 AM CDTTornado WarningBISLogan, McIntosh32 min
Aug 10, 2:36 AM CDTSevere Thunderstorm WarningBISKidder54 min
Aug 10, 2:48 AM CDTSevere Thunderstorm WarningBISMcIntosh57 min
Aug 10, 3:27 AM CDTSevere Thunderstorm WarningBISKidder, Logan63 min
Aug 10, 5:33 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder42 min
Aug 10, 2:28 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min
Aug 10, 2:43 PM CDTTornado WarningBISSioux32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.